Texas, 2014Drought in Texas, October 1 to 13, 2014
October 1 to 13, 2014 · NWS FWD · 6 events in 6 counties and zones
Drought conditions persisted across much of of north Texas during October 2014 as the overall rainfall deficit continued across the region.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $4,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions persisted across much of of north Texas during October 2014 as the overall rainfall deficit continued across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 30, 10:38 PM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Sep 30, 10:38 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1138 PM CDT TUE SEP 30 2014
.AVIATION...
THE NAM CONTINUES TO BE MOST AGGRESSIVE WITH THE RETURN OF STRATUS
OVERNIGHT...BUT BEING A BIT OF AN OUTLIER LEADS TO THE BELIEF THAT
IT MAY BE OVERDOING IT. AT THIS TIME...WE ARE LEANING MORE
TOWARDS THE RAP AND GFS SOLUTIONS WHICH INDICATE GOOD NORTHWARD
MOISTURE SURGE WITHIN THE 25KT SOUTHERLY LOW LEVEL JET...BUT
GENERALLY EAST OF THE I-35 CORRIDOR. THIS PLACES THE DALLAS AREA
ON THE WESTERN EDGE OF THE CLOUD DECK FIRST THING IN THE
MORNING...SO WE WILL MAINTAIN THE MVFR CIGS AT KDAL AND KDFW 13Z
UNTIL 16Z. STRATUS SHOULD ARRIVE A FEW HOURS EARLIER AT KACT.
THE REST OF THE TAF PERIOD SHOULD REMAIN VFR. STRATUS WILL LIKELY
RETURN WEDNESDAY NIGHT/THURSDAY MORNING...WITH CONVECTION STILL A
POSSIBILITY THURSDAY AFTERNOON AND EVENING BEYOND THIS TAF SET.
30
&&
.UPDATE...
A FEW SHOWERS THAT DEVELOPED ACROSS THE NORTHEAST ZONES BEFORE
SUNSET DISSIPATED WITH THE LOSS OF SURFACE HEATING. THE REMAINDER
OF THE NIGHT WILL BE MOSTLY CLEAR AND QUIET.
OTHER THAN REMOVING THE MENTION OF EVENING SHOWERS...NO MAJOR
CHANGES ARE NEEDED TO THE FORECAST AT THIS TIME.
79
&&
.PREV DISCUSSION... /ISSUED 318 PM CDT TUE SEP 30 2014/
WATER VAPOR IMAGERY SHOWS A COUPLE OF STRONG SHORTWAVE TROUGHS
ACROSS THE WESTERN HALF OF THE U.S. THIS AFTERNOON WHICH ARE PART
OF A LARGER LONGWAVE TROUGH. THE FIRST IS QUICKLY MOVING NORTHEAST
THROUGH THE DAKOTAS AND IS RESPONSIBLE FOR PROVIDING FORCING FOR
ASCENT ACROSS MUCH OF THE UPPER MIDWEST INTO THE CENTRAL PLAINS.
THE PRIMARY SHOWER AND THUNDERSTORM ACTIVITY ASSOCIATED WITH THIS
FEATURE WILL REMAIN WELL REMOVED FROM NORTH TEXAS. THIS LEAD
SHORTWAVE AND ITS ASSOCIATED 994MB SURFACE LOW OVER THE DAKOTAS
HAS HELPED PULL SOME HIGHER DEWPOINT AIR INTO NORTH TEXAS WHICH
HAS RESULTED IN A FEW ISOLATED SHOWERS. THESE SHOULD DIMINISH
AFTER SUNSET THIS EVENING.
THE MAIN SHORTWAVE OF INTEREST IS JUST NOW MOVING INTO THE PACIFIC
NORTHWEST. THIS FEATURE WILL QUICKLY DIVE SOUTHEAST AND DEEPEN
OVER THE ROCKIES THROUGH TOMORROW EVENING. MEANWHILE SURFACE
CYCLOGENESIS WILL BE UNDERWAY ACROSS SOUTHWEST KANSAS AND THE
OKLAHOMA PANHANDLE TOMORROW. THIS SURFACE LOW WILL EJECT NORTHEAST
AHEAD OF THE MAIN UPPER TROUGH ON THURSDAY SENDING A COLD FRONT
THROUGH NORTH TEXAS. THERE IS STILL SOME UNCERTAINTY ON THE EXACT
TRACK OF THE UPPER LOW WHICH WILL HAVE IMPACTS ON THE AMOUNT OF
FORCING FOR THUNDERSTORMS ALONG THE FRONT ON THURSDAY.
THE NAM IS THE FARTHEST SOUTH AND THEREFORE HAS THE BEST COVERAGE
OF THUNDERSTORMS THURSDAY AFTERNOON ACROSS THE REGION. THE OTHER
GUIDANCE IS GENERALLY CLUSTERED A LITTLE FARTHER NORTH ACROSS
CENTRAL OKLAHOMA AND THIS FORECAST WILL FAVOR THAT TRACK FOR THE
UPPER LOW. THIS MEANS THAT THE BEST FORCING WILL STAY NORTH OF THE
AREA...HOWEVER THE FRONT IS STRONG AND THERE WILL BE AMPLE
MOISTURE AHEAD OF IT ALONG WITH SOME DEEP LAYER FORCING FOR ASCENT
FROM THE UPPER TROUGH.
CURRENT THINKING IS THAT A LINE OF SHOWERS AND THUNDERSTORMS WILL
DEVELOP ALONG THE COLD FRONT AROUND MIDDAY ALONG THE I-35 CORRIDOR
WITH MOST ACTIVITY BEING NORTH OF I-20 INITIALLY. THE LINE SHOULD
EXPAND SOUTHWARD IN COVERAGE THROUGH THE AFTERNOON WITH BEST
OVERALL RAIN CHANCES HOLDING EAST OF I-35 THROUGH THURSDAY
EVENING. THERE WILL BE SUFFICIENT INSTABILITY AND WIND SHEAR FOR A
FEW STRONG TO SEVERE STORMS THURSDAY AFTERNOON PRIMARILY ACROSS
THE EASTERN HALF OF THE CWA. HAIL AND STRONG WINDS WILL BE THE
MAIN THREAT.
THE FRONT WILL BE FAST MOVING AND SHOULD CLEAR THE AREA BY
THURSDAY NIGHT WITH RAIN CHANCES ENDING AND COOLER...DRIER AIR
MOVING IN. THE CENTER OF A SURFACE HIGH WILL BE OVER NORTH TEXAS
SATURDAY MORNING AND THAT SHOULD BE THE COOLEST MORNING WITH LOWS
IN THE LOWER 50S AREAWIDE. DRY NORTHWEST FLOW WILL PREVAIL INTO
EARLY NEXT WEEK WITH TEMPERATURES SLOWLY WARMING BACK INTO THE
UPPER 80S BY MONDAY.
DUNN
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 73 92 75 88 62 / 5 5 10 40 20
WACO, TX 71 92 75 90 64 / 5 5 5 30 30
PARIS, TX 69 89 72 87 60 / 10 5 10 50 30
DENTON, TX 68 92 74 88 58 / 5 5 10 30 10
MCKINNEY, TX 70 91 74 88 59 / 5 5 10 40 20
DALLAS, TX 73 92 75 89 63 / 5 5 5 40 20
TERRELL, TX 73 92 74 89 61 / 5 5 5 50 30
CORSICANA, TX 72 91 73 90 63 / 10 5 5 40 40
TEMPLE, TX 69 92 73 90 63 / 5 5 5 20 30
MINERAL WELLS, TX 68 93 71 89 57 / 5 5 10 20 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 30, 2:06 PM CST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
306 PM CDT TUE SEP 30 2014
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011230-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
306 PM CDT TUE SEP 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE FOR THUNDERSTORMS ON THURSDAY. THE BEST
THUNDERSTORM CHANCES WILL BE ALONG AND EAST OF INTERSTATE 35/35W
AS A COLD FRONT MOVES ACROSS THE AREA THURSDAY AFTERNOON AND
EVENING. A FEW STRONG OR SEVERE STORMS WILL BE POSSIBLE THURSDAY
AFTERNOON AND EVENING. HAIL AND STRONG WIND GUSTS WILL BE THE
MAIN THREATS WITH ANY STRONG OR SEVERE THUNDERSTORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
CAVANAUGH
Drought, Hunt
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Hunt forecast zone
- Crop damage
- $500
- Reported by
- Drought Monitor
- Coordinates
- 33.124, -96.085 (the zone’s center; the record gives no point)
Hunt County began October of 2014 with Severe/D2 drought conditions in place across all of the county. After one to two inches of rain fell during the first week or so of the month, conditions were upgraded to Moderate/D1 by October 14, and remained as such through the end of the month.
Drought, Rains
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Rains forecast zone
- Crop damage
- $500
- Reported by
- Drought Monitor
- Coordinates
- 32.870, -95.793 (the zone’s center; the record gives no point)
Rains County began October of 2014 with Severe/D2 drought conditions in place across all of the county. After one to two inches of rain fell during the first week or so of the month, conditions were upgraded to Moderate/D1 by October 14, and remained as such through the end of the month.
Drought, Navarro
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Navarro forecast zone
- Crop damage
- $1,000
- Reported by
- Drought Monitor
- Coordinates
- 32.047, -96.472 (the zone’s center; the record gives no point)
Upwards of 3 inches of rain fell across Navarro County during the first half of October, leading to an upgrade from D2/Severe drought to D1/Moderate by Oct 14. D1/Moderate drought conditions remained in place through the end of the month.
Drought, McLennan
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- McLennan forecast zone
- Crop damage
- $500
- Reported by
- Drought Monitor
- Coordinates
- 31.552, -97.202 (the zone’s center; the record gives no point)
Mclennan County began October of 2014 with Severe/D2 drought conditions in place across the northern half of the county. After four inches of rain fell during the first half of the month, conditions were upgraded to Moderate/D1 by Oct 14, and remained as such through the end of the month.
Drought, Coryell
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Coryell forecast zone
- Crop damage
- $500
- Reported by
- Drought Monitor
- Coordinates
- 31.391, -97.799 (the zone’s center; the record gives no point)
Coryell County began October of 2014 with Severe/D2 drought conditions in place across the northern half of the county. After two to three inches of rain fell during the first half of the month, conditions were upgraded to Moderate/D1 by Oct 14, and remained as such through the end of the month.
Drought, Mills
- When
- October 1, 12:00 AM CST to October 13, 11:59 PM CST
- Where
- Mills forecast zone
- Crop damage
- $1,000
- Reported by
- Drought Monitor
- Coordinates
- 31.495, -98.595 (the zone’s center; the record gives no point)
Mills County began October of 2014 with Severe/D2 drought conditions in place across the northeastern half of the county. After beneficial rains fell during the first half of the month, conditions were upgraded to Moderate/D1 county-wide by Oct 14, and remained as such through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Nebraska, October 1, 2014$22 million · 1.25 in hail · 18 events
- Lightning Strike in Illinois, October 1, 2014$1.0 million · 1 event
- Flooding in Nebraska, October 1 to 3, 2014$390,000 · 7 events
- Drought in Texas, October 1 to 31, 2014$73,000 · 25 events
- Flooding in Iowa, October 1 to 2, 2014$70,000 · 5 events
- Flash Flooding and Hail in Missouri, October 1 to 2, 2014$23,000 · 1.75 in hail · 25 events
- Drought in Oklahoma, October 1 to 31, 201442 events
- Hail and Damaging Winds in Kansas, October 1 to 2, 20141.75 in hail · 26 events
- Flood and Heavy Rain in Iowa, October 1 to 2, 2014$10,000 · 25 events
- Drought in New Mexico, October 1 to 31, 201420 events
- Flash Flood and Hail in Kansas, October 1 to 2, 20142 in hail · 20 events
- Flash Flooding and Hail in Missouri, October 1 to 2, 20142 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544699, 544700, 544703, 544704, 544705, 544791.